advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Windom, Texas, USA:

Our son is a type 1 diabetic. He also suffers from Post Traumatic Stress Disorder (PTSD), diagnosed by a psychologist at age three, and could not handle taking any medications for the PTSD because it effected his blood sugars very severely.

We have had to deal not only with the way he feels concerning his diabetes, but also issues that had to do with being abused as a very young child. He was being seen by a play therapist for quite some time, but we were transferred to a psychologist because all he talked about back then was dying and wanting to die.

He has done so well the past year and a half and we felt that our move helped him in so many ways. Now, the nightmares and dying subject have come back up, and his behavior has become just so out of this world. He is seven now, and I am home schooling him, and it is getting to be to much for me to handle on my own. I am so stressed out by the end of every day that I can't sleep. My daughter, who is 12, can't sleep either anymore. He runs us both down every day. My husband is gone away right now with the service so I am playing mommy and daddy. I am not sure what to do. If I take him back to a psychologist, I believe my biggest fear will come true and they will want to put him into an in-patient setting for a while to evaluate him; they spoke of this before. I don't want that because I feel like he will get worse feeling that we have abandoned him all together. I love him so much, but I am being worn down so fast.

I have quit work to stay at home with him, as he was getting too much to handle in public school. He does have his good days, I took him for a day with just Mom and we went to eat out and shopping for his new shoes. Everything was great! Then, every day is a different day. Now, it seems as if his moods and emotional distresses are effecting his blood sugars and we are back to where we were two and a half years ago. We have come so far. His last A1c was 7.4% on injections and I was so proud! He has been swinging a lot here lately, not too bad, but it's usually on the days his behavior is so bad. I just would like to know or hear some advice.

I love him so much, and I don't really know what to do anymore. But, I am being so worn out emotionally and physically, and our family is just getting out of control. I am upset all the time from dealing with him, and then my daughter doesn't understand why. Why does he act like this all the time? And then, I check him and he's high, or he's low, and for her it gets old, and then we check him and then he's perfect, but he just is getting to both of us, and I don't know what to do anymore.

Answer:

Your son and daughter are both so very lucky to have a mom like you! It is so clear that you love your children so deeply, and that you are sacrificing your job and your sleep to try and take care of your children all by yourself. I am sure that your husband, in the service, is very proud of you and wishes that he could be back home to help.

You ask a great many questions, and all of them are excellent. Unfortunately, it is very difficult to answer them given the fact that I do not know you or your children. However, based on what you've shared with me, I'd like to offer a few things to think about. First, although moods can certainly be affected by blood sugars, it is extremely rare for them to change someone's behaviors at the intensity or frequency that you describe for your son. Therefore, it is likely that your son's mood swings and behavior difficulties have only a minimal relationship to diabetes. Second, I would strongly urge you to speak with a child psychiatrist who specializes in PTSD symptoms in young children - the medications appropriate for young children should have no impact on blood sugars. Third, you are correct that being the mother, father, and teacher of a child is too many jobs for one person.

You mention that your son had difficulties succeeding in public school, but you don't talk about what the school system offers children who struggle academically due to emotional difficulties. All public schools, by law, must provide educational services for children, regardless of the challenges those children face. You may wish to learn more about the special education services available in your local school system. Your son may be best served by a more structured, therapeutic school program - something no single parent can provide on their own. Finally, unless your son is actively suicidal or actively dangerous to other people, he does not have to be psychiatrically hospitalized, if you do not want him to be. Speak with your pediatrician and/or your diabetes team to get referrals to mental health professionals that they know and trust.

JWB

Additional comments from Debbie Butler, MSW, LICSW, Licensed Clinical Social Worker:

It sounds like you and your family are dealing with a lot of stress and I am glad that you are asking for help. I would highly recommend that your son make an appointment with a child psychologist and possibly a child psychiatrist. It sounds like your son's emotional issues may be too much for you and your family to handle alone. He also needs to be assessed for safety issues if he is talking about wanting to die. If you are not happy with the psychologist that you have seen in the past I would encourage you to find a new counselor. Your son's pediatrician or diabetes doctor may be able to recommend some counselors in your area. I also wonder if there is a school in your area that has supports for children with severe emotional problems if home schooling is becoming too difficult. In the mean time, if you are worried that your son is not safe do not hesitate to call 911 or bring him to your local emergency room to be evaluated. You also may want to consider seeing a counselor and making an appointment for your daughter to see a counselor as well to discuss the stressors going on in the family.

DB

DTQ-20041007015521
Original posting 11 Oct 2004
Posted to Mental Health and Behavior

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.